Alert archive / Florida / Coastal Flood Statements in 2024
Coastal Flood Statement 9, NWS Key West, FL
NWS Key West, FL issued this coastal flood statement at Oct 6, 2024, 5:16 AM EDT for Monroe County, Florida. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2024, 5:16 AM EDT (09:16 UTC)
- Expired
- Oct 7, 2024, 5:22 PM EDT
- In force
- 36 hr
- Issued by
- NWS Key West, FL
County Monroe County, FL
The radar
The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 00:00Z, 9.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WHUS42 KKEY 060916 CFWKEY Coastal Hazard Message National Weather Service Key West FL 516 AM EDT Sun Oct 6 2024 FLZ076>078-062200- /O.EXP.KKEY.CF.S.0008.000000T0000Z-241006T0900Z/ /O.NEW.KKEY.CF.S.0009.241006T0916Z-241007T0900Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 516 AM EDT Sun Oct 6 2024 ...COASTAL FLOOD STATEMENT IN EFFECT... * WHAT...Minor saltwater flooding. * WHERE...Florida Keys. * WHEN...Through late tonight. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$
4 follow-up statements
663 WHUS42 KKEY 062137 CFWKEY Coastal Hazard Message National Weather Service Key West FL 537 PM EDT Sun Oct 6 2024 FLZ076>078-071100- /O.EXT.KKEY.CF.S.0009.000000T0000Z-241007T1100Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 537 PM EDT Sun Oct 6 2024 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... * WHAT...Minor saltwater flooding will persist due to the lingering effects of the new moon and persistent positive tidal anomalies. This saltwater flooding does not include direct influences from Milton at this time. * WHERE...Florida Keys. * WHEN...Through Monday morning. * IMPACTS...Minor saltwater flooding of low elevation streets and lots is likely. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roadways. && $$ CLR
883 WHUS42 KKEY 070939 CFWKEY URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Key West FL 539 AM EDT Mon Oct 7 2024 FLZ076>078-071700- /O.NEW.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/ /O.EXT.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 539 AM EDT Mon Oct 7 2024 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... ...COASTAL FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...Minor saltwater flooding will continue across the Florida Keys today through Tuesday night, especially around the times of high tide. Major saltwater flooding of 1 to 3 feet above ground level on the Bay and Gulf side will be possible Wednesday morning through Thursday afternoon, with strong south to southwest winds impacting the Keys as Hurricane Milton moves across the eastern Gulf of Mexico into the west coast of the Florida peninsula. * WHERE...Florida Keys. * WHEN...For the Coastal Flood Statement, through late Tuesday night. For the Coastal Flood Watch, from Wednesday morning through Thursday afternoon. * IMPACTS...Through Tuesday night, minor saltwater flooding of low elevation streets and lots is likely, with little relief during low tide. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. For Wednesday morning through Thursday afternoon, storm surge flooding may cause numerous roads to be closed. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion may occur. * ADDITIONAL DETAILS...Atlantic shores will be susceptible to overwash Wednesday into Wednesday night. However, the main coastal flooding threat will occur on the Bay and Gulf side. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$
001 WHUS42 KKEY 071738 CFWKEY Coastal Hazard Message National Weather Service Key West FL 138 PM EDT Mon Oct 7 2024 FLZ076>078-080500- /O.CON.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/ /O.CON.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 138 PM EDT Mon Oct 7 2024 ...COASTAL FLOOD STATEMENT REMAINS IN EFFECT... ...COASTAL FLOOD WATCH REMAINS IN EFFECT WEDNESDAY MORNING THROUGH THURSDAY AFTERNOON... * WHAT...Minor saltwater flooding will continue across the Florida Keys today through Tuesday night, especially around the times of high tide. Major saltwater flooding of 1 to 3 feet above ground level on the Gulf and Bayside will be possible Wednesday morning through Thursday afternoon as Hurricane Milton moves across the eastern Gulf of Mexico into the west coast of Florida. Atlantic- facing shorelines will be susceptible to crashing waves and overwash, leading to saltwater flooding in the adjacent neighborhoods. * WHERE...Florida Keys. * WHEN...For the Coastal Flood Statement, through late Tuesday night. For the Coastal Flood Watch, from Wednesday morning through Thursday afternoon. * IMPACTS...Through Tuesday night, minor saltwater flooding of low elevation streets and lots is likely, with little relief during low tide. Some storm drains will overflow, and some seawalls and docks will be overtopped. Boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. For Wednesday morning through Thursday afternoon, storm surge flooding may cause numerous roads to be closed. Low lying property including homes, businesses, and some critical infrastructure may be inundated. Some shoreline erosion may occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... If travel is required, allow extra time as some roads may be closed. Do not drive around barricades or through water of unknown depth. Take the necessary actions to protect flood-prone property. && $$ CLR
884 WHUS42 KKEY 072122 CFWKEY URGENT - IMMEDIATE BROADCAST REQUESTED Coastal Hazard Message National Weather Service Key West FL 522 PM EDT Mon Oct 7 2024 FLZ076>078-080530- /O.CAN.KKEY.CF.S.0009.000000T0000Z-241009T1000Z/ /O.UPG.KKEY.CF.A.0003.241009T1000Z-241010T2200Z/ /O.NEW.KKEY.CF.W.0003.241007T2122Z-241010T1800Z/ Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- 522 PM EDT Mon Oct 7 2024 ...COASTAL FLOOD WARNING IN EFFECT... ...COASTAL FLOOD STATEMENT IS CANCELLED... * WHAT...Minor saltwater flooding will continue across the Florida Keys tonight through Tuesday night, especially around the times of high tide. Major saltwater flooding of 1 to 3 feet above ground level on the Gulf and Bayside will be possible Wednesday morning through Thursday afternoon as Hurricane Milton moves across the eastern Gulf of Mexico into the west coast of Florida. Atlantic-facing shorelines will be susceptible to crashing waves and overwash, leading to saltwater flooding in the adjacent neighborhoods. The threat for major saltwater flooding has remained mostly the same. * WHERE...Florida Keys. * WHEN...Through Thursday afternoon. * IMPACTS...For the minor saltwater flooding threat, boaters can expect less clearance under fixed bridges. Motorists should remember that persistent puddles around the times of high tide are almost certain to contain a mix of saltwater. For the major saltwater flooding threat, numerous roads may be closed. Low lying property including ground story homes, downstairs enclosures, businesses, and some critical infrastructure will be inundated. Some shoreline erosion will occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take the necessary actions to protect flood-prone property. If travel is required, do not drive around barricades or through water of unknown depth. && $$ CLR
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Oct 5, 11:11 PM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Oct 5, 11:11 PM EDT, 6 hours 5 minutes before
Area Forecast Discussion National Weather Service Key West FL 1111 PM EDT Sat Oct 5 2024 ...New DISCUSSION, MARINE, AVIATION... .DISCUSSION... Issued at 1111 PM EDT Sat Oct 5 2024 After a busy afternoon of convection across the Florida Keys and surrounding waters, we have entered a quiet break this evening, with the last of the earlier rains dissipating across the far Upper Keys and eastern Straits, while new convection enters the distant Lower Straits well to the SW of Key West. Mostly cloudy skies prevail across the area, with temperatures in the upper 70s to lower 80s, dewpoints in the mid to upper 70s, and winds on land mostly from the east at 5 to 10 mph. Surface analysis depicts Tropical Storm Milton in the SW Gulf of Mexico, with weak high pressure along the Eastern Seaboard and ridging southward into the Bahamas. The 00Z Key West sounding sampled a very moist airmass, with PW of 2.49 inches close to the daily maximum on record. MIMIC-TPW satellite imagery shows copious tropical moisture continuing to circulate into the Keys, around a large mid level trough over the Gulf of Mexico. Overnight, the current break in convection around the Keys should continue for a few more hours, but CAM guidance and the typical recharge time in such a moist airmass suggest that we may see increasing convective development late tonight and toward sunrise. The existing 50 percent PoPs seem appropriate. Otherwise, expect mostly cloudy skies to continue, with temperatures hovering around 80 degrees through the rest of the night. Tropical Storm Milton is forecast to move ENE across the Gulf during the next few days, approaching the west coast of Florida by midweek as a hurricane, possibly as a major hurricane. Here in the Keys, there continues to be much uncertainty as to the level of impacts we may eventually see from Milton. However, these impacts could include coastal flooding, especially for the Gulfside and Bayside, from Wednesday through Thursday, thundery squalls with localized wind gusts of 55 to 65 mph Tuesday night and Wednesday, and flooding rainfall. Residents and visitors in the Florida Keys should closely monitor the latest forecasts for Milton through the rest of the weekend and into next week, in case protective actions become necessary. && .MARINE... Issued at 1111 PM EDT Sat Oct 5 2024 Evening observations show winds along the reef and at Long Key C-MAN recovering from earlier convection, recently settling from the east around 10 knots, with seas at Satan Shoal running around 1.5 feet. No significant changes are planned for the late evening forecast issuance. From the synopsis, gentle mainly southeast breezes will continue through the rest of the weekend, coupled with bouts of rainy and thundery conditions. Tropical Storm Milton will continue to intensify in the Gulf of Mexico, likely strengthening into a hurricane as it moves east northeastward across the Gulf and toward the western Florida Peninsula early next week. Regardless of the eventual strength and track of the system, an extended period of above normal rain and thunder chances along with freshening breezes and building seas are expected for the Florida Keys coastal waters next week. && .AVIATION... (00Z TAFS) Issued at 1111 PM EDT Sat Oct 5 2024 The current break in convective activity around the EYW and MTH terminals should continue through the rest of the evening. Thereafter, although VFR conditions will prevail, we expect above normal rain chances with periods of MVFR likely and short spells of IFR possible late tonight and Sunday. Due to high uncertainty as to the timing and coverage of convection, have only included VCSH in the TAFs for now beginning at 08Z. Expect frequent amendments on Sunday, primarily in response to near-term convective trends. Outside of convective influences, surface winds will gradually veer from E to SE, with speeds remaining in the 5 to 10 knot range. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...Jacobson Aviation/Nowcasts....Jacobson Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 9:32 AM EDT | Special Marine Warning | KEY | 28 min | |
| Oct 6, 10:46 AM EDT | Special Marine Warning | KEY | 29 min | |
| Oct 6, 10:56 AM EDT | Special Marine Warning | KEY | 34 min | |
| Oct 6, 11:29 AM EDT | Special Marine Warning | KEY | 31 min | |
| Oct 6, 12:03 PM EDT | Special Marine Warning | KEY | 42 min | |
| Oct 6, 7:07 PM EDT | Special Marine Warning | KEY | 38 min | |
| Oct 6, 7:40 PM EDT | Special Marine Warning | KEY | 50 min |
Nearby
Coastal Flood Statements in Florida, 2024Every coastal flood statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.